U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
Reply Start New Thread
 
Old 11-03-2012, 12:40 PM
 
Location: In a house
13,258 posts, read 34,623,814 times
Reputation: 20198

Advertisements

Quote:
Originally Posted by Madeline2121 View Post
You should get used to the inappropriate responses from people with no medical background. They are in abundance here.
Especially considering that this is a public forum, and not a forum restricted only to people of the medical profession. For opinions of medical professionals, your best bet would be to - oh, I don't know, maybe - confer with an actual doctor.
Reply With Quote Quick reply to this message

 
Old 11-03-2012, 04:29 PM
 
Location: Mississippi
1,246 posts, read 1,713,634 times
Reputation: 2486
Lol! Exactly
Reply With Quote Quick reply to this message
 
Old 11-04-2012, 09:17 AM
 
3,764 posts, read 7,200,745 times
Reputation: 4005
Quote:
Originally Posted by phonelady61 View Post
The point im trying to make is that I have several meds and they are all together way too costly for me and then you have to take blood tests while on these meds too it is just not the meds it is the blood tests as well along with the meds I cannot afford the blood tests that go along with these meds . we dont have any labs around here either that are low costs so that is part of the problem as well .Im just trying to cut costs here somewhere is all and im thinking that maybe I could cut one or two of my meds out would really help ...
Most community health services have a yearly health fair. The basic blood test is free & then one can pay $20 for the added TSH for thyroid. Just another option.
Reply With Quote Quick reply to this message
 
Old 06-05-2013, 02:36 PM
 
3 posts, read 3,158 times
Reputation: 10
Post synthroid versus levothyroxine

I have been on synthroid since 1980. When I went to filll a prescription the one pharmacist told me to never take levothyroxine the generic. She so stated that she had tried it and found it didn't work as well.

The statement I was told is that the coating on the generic pills is what causes them not to work as well as Synthroid. Two years ago my insurance switched me to a generic brand. I figured since it was now in the year os 2011 things might have changed.

I started having side effects I didn't have before when I was on Synthroid. A trip back to the Dr. more tests. Then he stated I needed to be put on the Synthroid again. He wrote the prescription to dispense as written. Since then I have been back to normal. The side effects disappeared.
Reply With Quote Quick reply to this message
 
Old 06-05-2013, 04:45 PM
 
Location: In a house
13,258 posts, read 34,623,814 times
Reputation: 20198
I haven't noticed any coating on any of my levo generics. I've had a few - my pharmacy sometimes switches manufacturers on me. It's mail-order from Virginia or Pennsylvania or somewhere around that neck of the woods, so I can't just -go- there and make sure I'm getting exactly what I need, before they fill the rx. And since they fill orders of these pills by the thousands, every day, they won't special order a specific generic just for me.

Basically - if you want to only have to pay the price of the generic, you *can* still take the generic. You just have to adjust the dose accordingly, and make sure your pharmacist is getting you the same generic from the same manufacturer each refill. If not, then you'll need to get tested shortly after any switch to make sure you're being correctly dosed.

It's sort of like how people who take warfarin (coumadin) can either never eat green leafy vegetables, OR they can eat them, but get their levels checked every week or two. OR - they can eat a consistant amount of green leafy vegetables every day, and have their dosage adjusted to match the vegetable intake, and as long as they don't make any drastic changes to their diet, they can continue that dosage.

The same is applicable with levothyroxin, except instead of green leafy vegetables, we're dealing with the manufacturer of the generic.
Reply With Quote Quick reply to this message
 
Old 06-05-2013, 10:56 PM
 
Location: in a house
3,574 posts, read 12,841,699 times
Reputation: 2332
Quote:
Originally Posted by phonelady61 View Post
The point im trying to make is that I have several meds and they are all together way too costly for me and then you have to take blood tests while on these meds too it is just not the meds it is the blood tests as well along with the meds I cannot afford the blood tests that go along with these meds . we dont have any labs around here either that are low costs so that is part of the problem as well .Im just trying to cut costs here somewhere is all and im thinking that maybe I could cut one or two of my meds out would really help ...
DO NOT stop prescribed medication because of something you read on an anonymous forum!!!! Consult your physician and decide together what to do. Generic and brand name thyroid replacement is one of the few medication regimes where it is NOT okay to switch back and forth. If a patient starts out on generic, for example, they should stay on generic.
Blood tests are used to guide therapy, to either increase or decrease dosage or to monitor the effects of medication on organs. For example, statin meds can stress the liver, so every 3-4 months, a blood test is performed to monitor the liver AND to check the cholesterol.
Consult with your PHYSICIAN, NURSE PRACTITIONER, or PHYSICIAN ASSISTANT - whoever it is that you see for your care.
Reply With Quote Quick reply to this message
 
Old 06-06-2013, 08:23 AM
 
5,876 posts, read 11,750,970 times
Reputation: 7976
I am one of those who cannot take the generic levothyroxine. I must have the name brand Synthroid.

The generic is terrible. Inconsistent at best, and causes me to basically feel crazy and out of my mind. My doctor called it "jittery" in the official documents explaining to my insurance company why I need the name brand Synthroid, but it goes way beyond jitters. Some things I can take the generic. Hormone replacement therapies, I cannot.

I often wonder if half the problems people have, when they are so grouchy or gloomy or just feeling like crap all the time, has to do with the generic medications they are taking, and no one ever thinks to blame the generic drugs.
Reply With Quote Quick reply to this message
 
Old 06-06-2013, 01:03 PM
 
Location: Great Plains
25,584 posts, read 30,508,156 times
Reputation: 22713
I took Synthroid for about 6 years, I switched to the generic levothyroxine two years ago. My insurance wasn't going to pay for brand name, I didn't notice a difference and discussed it with my doctor when I go in to get the presciption filled. It is something I monitor.
Reply With Quote Quick reply to this message
 
Old 06-07-2013, 03:15 PM
 
10,546 posts, read 7,498,014 times
Reputation: 16218
I'm hypothyroid, took Synthroid for about 15 years, then with my doctor's ok did a trial switch to levothyroxine 2 years ago. Works fine for me, my blood (tsh) levels have remained stable and I've had no overt symptoms since switching.
Reply With Quote Quick reply to this message
 
Old 07-03-2013, 07:17 PM
 
2 posts, read 2,931 times
Reputation: 11
I've been on 50mcg levothyrixine for about 4 months now. I feel better than before I was on the medication but something still just isnt right. Im notmally a very active person. Im about 20 pounds over MY average weight and just dont have the energy to keep exercise consistant (because of my energy being so low) to lose the weight. if i go through my normal gym routine after about 15 minutes i get hit with fatigue, but its not the same as when i used to become fatigued from the gym. I get super weak and my thinking becomes cloudy. my doctor said my T4 levels have been "adequately replaced". ive been tested for anemia and just about everything else. I am giving Synthroid a shot to see if that helps although im not sure how it will because my T4 levels are "normal". Im wondering if i should see an endocrinologist. any suggestions?
Reply With Quote Quick reply to this message
Please register to post and access all features of our very popular forum. It is free and quick. Over $68,000 in prizes has already been given out to active posters on our forum. Additional giveaways are planned.

Detailed information about all U.S. cities, counties, and zip codes on our site: City-data.com.


Reply
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:

Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Similar Threads
Follow City-Data.com founder on our Forum or

All times are GMT -6.

2005-2018, Advameg, Inc.

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top